Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 366, NWS Hastings, NE

September 24, 2008Thayer County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Sep 24, 2008, 12:43 AM CDT for Thayer County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2008, 12:43 AM CDT (05:43 UTC)
Expired
Sep 24, 2008, 1:14 AM CDT
In force
31 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon

County Thayer County, NE

The radar

The Grand Island radar (KUEX), 83 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 971 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
971 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGID 240543
SVRGID
NEC169-240630-
/O.NEW.KGID.SV.W.0366.080924T0543Z-080924T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1243 AM CDT WED SEP 24 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL THAYER COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 130 AM CDT

* AT 1240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR DESHLER...OR 39 MILES NORTH OF CONCORDIA...AND MOVING
  EAST AT 21 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HEBRON BY 100 AM CDT
  GILEAD BY 125 AM CDT
  ALEXANDRIA BY 130 AM CDT

TORRENTIAL RAINFALL WILL ALSO BE POSSIBLE. MONITOR STREAMS IN THE
AREA FOR SIGNIFICANT RISES AND MOVE TO HIGHER GROUND IF NECESSARY.
REMEMBER NEVER TO DRIVE THROUGH ANY FLOODED ROADWAY.

LAT...LON 4002 9735 4004 9781 4023 9781 4026 9735
      4004 9736
TIME...MOT...LOC 0543Z 270DEG 18KT 4014 9770

$$

HEINLEIN
2 follow-up statements
000 
WWUS53 KGID 240555
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1255 AM CDT WED SEP 24 2008

NEC169-240630-
/O.CON.KGID.SV.W.0366.000000T0000Z-080924T0630Z/
THAYER NE-
1255 AM CDT WED SEP 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR CENTRAL THAYER COUNTY...

AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR DESHLER...OR 36 MILES NORTH OF
CONCORDIA...MOVING EAST AT 21 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HEBRON BY 110 AM CDT
  GILEAD BY 130 AM CDT

TORRENTIAL RAINFALL WILL ALSO BE POSSIBLE. MONITOR STREAMS IN THE
AREA FOR SIGNIFICANT RISES AND MOVE TO HIGHER GROUND IF NECESSARY.
REMEMBER NEVER TO DRIVE THROUGH ANY FLOODED ROADWAY.

LAT...LON 4002 9735 4004 9781 4023 9781 4026 9735
      4004 9736
TIME...MOT...LOC 0555Z 270DEG 18KT 4009 9770

$$

HEINLEIN
000 
WWUS53 KGID 240614
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
114 AM CDT WED SEP 24 2008

NEC169-240624-
/O.CAN.KGID.SV.W.0366.000000T0000Z-080924T0630Z/
THAYER NE-
114 AM CDT WED SEP 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL THAYER COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. TORRENTIAL 
RAIN...SMALL HAIL AND GUSTY WINDS MAY STILL BE POSSIBLE WITH THIS 
STORM AS IT MOVES THROUGH.

LAT...LON 4002 9735 4004 9781 4023 9781 4026 9735
      4004 9736
TIME...MOT...LOC 0614Z 270DEG 18KT 4009 9758

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 6:37 PM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, Sep 23, 6:37 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
637 PM CDT TUE SEP 23 2008

.AVIATION...00Z TAF. A COOL FRONT JUST ABOUT ON TOP OF KGRI AT THIS
TIME. IT WILL CONTINUE TO SAG SOUTHEAST THIS EVENING. HIGH PRESSURE
WILL THEN BUILD INTO THE AREA PROVIDING CLEAR AND CALM CONDITIONS.
ON WEDNESDAY MORNING EXPECT VFR CONDITIONS TO CONTINUE WITH A FEW
CUMULUS CLOUDS AND SOUTHEAST WINDS UNDER 15 KTS.

&&

.PREV DISCUSSION... /ISSUED 310 PM CDT TUE SEP 23 2008/

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.  MAIN FOCUS IS ON
REMAINING CONVECTIVE POTENTIAL.  SHOWER AND THUNDERSTORM ACTIVITY IS
SLOWLY DEPARTING OUR CWA ATTM...HOWEVER THE FRONTAL BOUNDARY REMAINS
WEST OF THE CONVECTION AND BISECTS OUR CWA. ALTHOUGH THE MAIN
ACTIVITY WILL BE TO THE EAST...HAVE MAINTAINED A SMALL CHCS FOR SOME
ISOLATED DEVELOPMENT FOR THE NEXT FEW HOURS.

THE FRONTAL BOUNDARY IS PROGGED TO STALL ACROSS OUR CWA TONIGHT.
THETA E ADVECTION...ISENTROPIC LIFT (310K SFC) INCREASES LATE
TONIGHT AND SOME CONVECTION MAY DEVELOP TOWARD MORNING AND
CONTINUE INTO WEDNESDAY AS THE FRONTAL BOUNDARY LIFTS NORTH AS A
WARM FRONT. CLOUDS ASSOCIATED WITH PCPN MAY INITIALLY IMPACT TEMPS
BUT WARM AIR WILL MAKE A COMEBACK SOUTH OF THE FRONT WITH TEMPS
REACHING THE UPPER 80S IN PORTIONS OF NORTH CENTRAL KANSAS. LOW
TEMPS WEDNESDAY NIGHT WILL BE IN THE 60S AS MOISTURE IS DRAWN
FARTHER NORTH IN THE SOUTHERLY LOWLEVEL FLOW.

.LONG TERM...FOR 12Z THURSDAY THROUGH NEXT TUESDAY.

THE MODELS CONTINUE TO SHOW THE REGION STAYING AT THE TAIL END OF
THE WESTERLIES THURSDAY INTO EARLY SATURDAY AS A BROAD BUT FLAT
RIDGE IS SHOWN TO DEVELOP ACROSS THE SOUTHERN PLAINS TO
INTERMOUNTAIN WEST. UNDER THIS UPPER FLOW PATTERN...THE LEE TROUGH
IS SHOWN TO GRADUALLY DEEPEN OVER THE HIGH PLAINS THURSDAY INTO
EARLY FRIDAY BEFORE A WEAK FRONT SAGS SOUTHWARD INTO THE REGION
FRIDAY NIGHT INTO SATURDAY.  DESPITE THIS FRONT...SUBSIDENCE ALONG
WITH ONLY MODEST MOISTURE AVAILABILITY SHOULD BE ENOUGH TO INHIBIT
CONVECTION FROM FORMING ALONG AND BEHIND THIS FRONT.  GIVEN THIS
SETUP...A DRY AND MILD PATTERN LOOKS TO PREVAIL OVER THE CENTRAL
PLAINS THROUGH SATURDAY WITH HIGHS RANGING FROM THE MID TO UPPER 80S
THURSDAY AND FRIDAY WHILE UPPER 70S TO MID 80S ON SATURDAY.

SUNDAY INTO MONDAY IS THEN LOOKING SLIGHTLY MORE ACTIVE ACROSS THE
REGION AS THE UPPER RIDGE BEGINS TO AMPLIFY INTO THE NORTHERN
ROCKIES.  THIS WILL POSITION THE CENTRAL PLAINS UNDER AN ACTIVE
NORTHWEST FLOW REGIME DURING THIS TIME FRAME WITH A POTENT CLIPPER
SYSTEM SHOWN TO RIDE FROM SOUTHWEST CANADA INTO THE GREAT LAKES
REGION.  THIS WILL PUSH ANOTHER FRONT THROUGH AREA WHICH MAY BRING
AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY INTO EARLY
MONDAY.  THIS THREAT FOR PRECIP MAY LINGER INTO THE AFTERNOON HOURS
ON MONDAY IF THE SYSTEM SLOWS...BUT WILL OPT TO KEEP THINGS DRY
AFTER 12Z MONDAY.  THE RIDGE IS THEN SHOWN TO SLIDE EAST INTO THE
PLAINS LATE MONDAY INTO TUESDAY.  EXPECT THIS WILL DRY THE REGION
OUT ONCE AGAIN AS TEMPERATURES STAY NEAR NORMAL AS HIGHS STAY IN THE
MID 70S TO NEAR 80.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&
EDDY
Hazardous weather outlook, Sep 24, 12:04 AM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1204 AM CDT WED SEP 24 2008

NEZ039>041-046>049-060>064-072>075-241200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-
1204 AM CDT WED SEP 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA NORTH OF A GENEVA TO ALMA LINE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE BOTH WEDNESDAY AND WEDNESDAY
NIGHT...AND AGAIN SUNDAY THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ076-077-082>087-241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-CLAY-FILLMORE-FURNAS-
HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
1204 AM CDT WED SEP 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA ALONG AND SOUTH OF A GENEVA TO ALMA LINE...AND PORTIONS
OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE THROUGH THE
NIGHT. AN ISOLATED STRONG TO SEVERE STORM IS POSSIBLE...WITH
QUARTER SIZE HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAIN BEING
THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE BOTH WEDNESDAY AND WEDNESDAY
NIGHT...AND AGAIN SUNDAY THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Sep 23, 9:40 PM CDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
940 PM CDT TUE SEP 23 2008

KSZ019-240315-
MITCHELL-
940 PM CDT TUE SEP 23 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  MITCHELL COUNTY IN NORTH CENTRAL KANSAS

AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF TIPTON...OR 17 MILES SOUTHWEST OF
BELOIT...AND MOVING NORTHEAST AT 10 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL MITCHELL COUNTY BY 950 PM CDT
  RURAL WESTERN MITCHELL COUNTY BY 1000 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Sep 23, 9:48 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
948 PM CDT TUE SEP 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             4 E TIPTON              39.34N 98.40W
09/23/2008  E0.88 INCH       MITCHELL           KS   PUBLIC

&&

PFANNKUCH
Special weather statement, Sep 23, 10:33 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1033 PM CDT TUE SEP 23 2008

NEZ087-240400-
THAYER-
1033 PM CDT TUE SEP 23 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHEASTERN THAYER COUNTY IN SOUTH CENTRAL NEBRASKA

AT 1031 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NARKA...OR 32 MILES NORTHEAST OF
CONCORDIA...AND MOVING NORTHEAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN THAYER COUNTY EAST OF HUBBELL BY 1040 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Sep 23, 11:43 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1143 PM CDT TUE SEP 23 2008

NEZ087-240515-
THAYER-
1143 PM CDT TUE SEP 23 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHEASTERN THAYER COUNTY IN SOUTH CENTRAL NEBRASKA

AT 1140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF GILEAD...OR 38 MILES NORTH OF
CONCORDIA...AND MOVING NORTHEAST AT 16 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN THAYER COUNTY BY 1150 PM CDT

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE.

HEINLEIN
Special weather statement, Sep 24, 12:18 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1218 AM CDT WED SEP 24 2008

NEZ086-087-240545-
NUCKOLLS-THAYER-
1218 AM CDT WED SEP 24 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA
  SOUTHWESTERN THAYER COUNTY IN SOUTH CENTRAL NEBRASKA

AT 1214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF SUPERIOR...OR 37 MILES
SOUTHEAST OF HASTINGS...AND MOVING EAST AT 21 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  NORA BY 1230 AM CDT
  RUSKIN BY 1245 AM CDT

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, Sep 24, 12:40 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1240 AM CDT WED SEP 24 2008

NEZ086-087-240615-
NUCKOLLS-THAYER-
1240 AM CDT WED SEP 24 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA
  SOUTHERN THAYER COUNTY IN SOUTH CENTRAL NEBRASKA

AT 1236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HEBRON TO RUSKIN TO
BOSTWICK...AND MOVING EAST AT 21 MPH.

* THUNDERSTORMS WILL BE NEAR...
  GILEAD BY 1255 AM CDT

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 10:51 PM CDTSevere Thunderstorm WarningGIDThayer54 min
Sep 24, 1:22 AM CDTFlash Flood WarningGIDThayer5 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.